January 1960

Convulsions Following Diamthazole (Asterol)

Author Affiliations

Kennewick, Wash.

AMA Am J Dis Child. 1960;99(1):109. doi:10.1001/archpedi.1960.02070030111020

A girl aged 4 weeks, was admitted to Kennewick General Hospital on Nov. 18, 1958, in critical condition, with a history of convulsions and irregular respiration for several hours. Convulsions were controlled with paraldehyde and barbiturates; sedation and intravenous feeding were necessary for 48 hours. Results of investigations, which included spinal and subdural punctures, chemistries and cultures on spinal fluid and blood, were within normal limits.

Inquiry revealed that diamthazole (Asterol) dihydrochloride 6-(2-diethylaminoethoxy)-2-dimethylaminobenzothiazole dihydrochloride], Hoffman-LaRoche, Inc., had been applied t.i.d. to her face, scalp, and body for the previous week in treatment of ringworm at the direction of her general practitioner.

The neurotoxic effects of diamthazole on infants, illustrated by this case, have been described and specific warning is contained in the brochure accompanying the product. The topic is summarized in a letter from Leo A Pirk, Ph.D., and Elmer L. Sevringhaus, M.D., published in the A.M.A. Archives of Dermatology

First Page Preview View Large
First page PDF preview
First page PDF preview